Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Paducah, KY

July 3, 2001Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 3, 2001, 9:30 PM CDT for Jackson County, Illinois. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 9:30 PM CDT (02:30 UTC)
Expired
Jul 3, 2001, 11:00 PM CDT
In force
90 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, IL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 040232
FFWPAH

ILC077-040400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1100 PM CDT

* AT 930 PM CDT...FLOODED STREETS IN CARBONDALE CONTINUE. RADAR WAS 
SHOWING SCATTERED SHOWERS AND THUNDERSTORMS IN THE CARBONDALE AREA. 

* GIVEN THE DEPTH OF THE WATER OVER SOME OF THE STREETS IS AROUND A 
FOOT DEEP AND WITH ADDITIONAL RAINFALLL...WATER SUBSIDENCE WILL BE 
SLOW.

* LOCATIONS IN THE WARNING INCLUDE...
  CARBONDALE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3778 8929 3761 8927 3762 8917 3776 8917

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:05 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 2:05 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT TUE JUL 3 2001

TSRA FIRING UP ALONG A WK SURFACE ZONE OF CONVERGENCE FROM SW IL
INTO SE MO. AIRMASS VERY UNSTABLE WITH CAPE VALUES NEAR 3000-4000
J/KG IN THIS AREA. MEANWHILE TSRA APPROACHING SE IL AND SW IN...AS
THIS HAS HELD TOGETHER WHILE DROPPING SE FROM N IL. RUC AND RADAR
DATA SHOW EVIDENCE OF A MVC OVER CENTRAL IL. SO...OBVIOUSLY WILL
HAVE TSRA IN ZFP FOR TONIGHT. SPC IS MONITORING THE REGION FOR A
POSSIBLE WEATHER WATCH. WE ARE CONTINUING TO MONITOR FOR BETTER
ORGANIZATION. STILL LOOKS LIKE A CHANCE OF CONVECTION ON
INDEPENDENCE DAY. MODELS PROG A PRE-FRONTAL TROF ACROSS THE CWFA
DURING THE AFTERNOON AND EVENING...WITH AN UNSTABLE AIRMASS IN
PLACE. SO WILL MAINTAIN CHANCE OF CONVECTION. THE ETA AND AVN DRY
THE AIRMASS WEDNESDAY NIGHT...WITH UPPER LEVEL SUPPORT
DECREASING...SO WILL CONTINUE WITH AN EVENING WORDING. CLOUDS IN
AND OUT THROUGHOUT THE FIRST 48 HOURS.

NGM MUCH MORE AGGRESSIVE PUSHING A COOL FRONTAL BOUNDARY THROUGH BY
THURSDAY. ALL THE MODELS FORECAST A SLIGHT EASTWARD PROGRESSION OF
THE RIDGE CENTER INTO THE CENTRAL ROCKIES...AND THE ETA AND AVN
REALLY RETARD THE SOUTHWARD MOVEMENT OF THE FRONT...ESPECIALLY THE
WESTERN EXTENT OF THE FRONT ACROSS THE PLAINS. THIS IS A LITTLE BIT
OF A CHANGE FROM PREVIOUS RUNS. IN ADDITION...THE MODELS MOVE UPPER
LEVEL S/WV ENERGY SE ACROSS MO ON THURSDAY INVOF THE FRONT IN NW FLOW
ALOFT...AND THUS DEPICT A CHANCE OF CONVECTION FOR MAINLY S AND SW
SECTIONS OF THE FA. FORECAST CONFIDENCE WITH REGARD TO THIS IS LOW
ATTM. FRIDAY STILL LOOKS DRY AS HIGH PRESSURE FINALLY BUILDS IN. MRF
A LITTLE SLOWER WITH MOVING A FRONT SOUTH TOWARD THE FA SATURDAY.
HOWEVER...THE AVN MAINTAINS THAT THE NORTHERN COUNTIES MAY SEE A
CHANCE OF CONVECTION...SO WILL LEAVE IN FOR THE NORTHERN HALF TO
AVOID A FLIP FLOP FOR NOW. OTHERWISE...MRF MAINTAINS TAHE CHANCE FOR
SHRA AND TSRA SUNDAY AND MONDAY...AND NOW CARRY IT INTO TUE.

GUIDANCE NUMBERS ARE IN FAIR AGREEMENT...AND GENERALLY FOLLOWED.

.PAH...NONE.

CN

In the hours before

Local storm report, Jul 3, 7:02 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE PADUCAH, KY
702 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3 N JOHNSTON CITY         IL   .75 INCH HAIL
07/03/01   WILLIAMSON                     REPORTED BY LAW
                                          ENFORCEMENT

0640 PM    CARBONDALE                IL   1.00 INCH HAIL
07/03/01   JACKSON                        REPORTED BY EOC
Local storm report, Jul 3, 7:42 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE PADUCAH, KY
742 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY L|OCATION....

0735 PM    2 N CARBONDALE            IL   .75 INCH HAIL
07/03/01   JACKSON                        REPORTED BY SPOTTER

DLL
Local storm report, Jul 3, 8:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
814 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    10 W MARION               IL   WIND DAMAGE
07/03/01   WILLIAMSON                     4 TREES DOWN OVER THE
                                          WESTERN PART OF THE
                                          COUNTY.REPORTED BY LAW
                                          ENFORCEMENT

DLL
Local storm report, Jul 3, 8:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
837 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CARBONDALE                IL   FLASH FLOODS
07/03/01   JACKSON                        RAIN WAS 18 INCHES DEEP
                                          AND FLOWING DOWN SOUTH
                                          ILLINOIS AVENUE. MANHOLE
                                          COVERS WERE LIFTED OFF ITS
                                          BASE 12 TO INCHES. REPORTED
                                          BY EMA COORDINATOR.

DLL
Local storm report, Jul 3, 9:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE PADUCAH, KY
912 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CARBONDALE                IL   FLASH FLOODS
07/03/01   JACKSON                        RAIN WAS 18 INCHES DEEP
                                          AND FLOWING DOWN SOUTH
                                          ILLINOIS AVENUE. MANHOLE
                                          COVERS WERE LIFTED OFF ITS
                                          BASE 12 TO INCHES. REPORTED
                                          BY EMA COORDINATOR.

0620 PM    WEST FRANKFORT            IL   WIND DAMAGE
07/03/01   FRANKLIN                       -FEW TREES AND POWERLINES
                                          DOWN ON HIGHWAY 37 SOUTH
                                          -ONE TREE FELL ON SIDE OF
                                          HOUSE IN TOWN
                                          -ONE TREE FELL ON CAR.
                                          REPORTED BY SPOTTER.

DLL
Local storm report, Jul 3, 9:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
925 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    CARBONDALE                IL   FLASH FLOODS
07/03/01   JACKSON                        HIGH WATER REPORTED ON
                                          SUNSET DRIVE AND KENT ROAD
                                          IN CARBONDALE REPORTED BY
                                          JACKSON COUNTY EMA

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningPAHJackson, Williamson30 min
Jul 3, 8:05 PM CDTFlash Flood WarningPAHJackson85 min

Nearby

Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.